Tennessee, 2010Flash Flooding and Damaging Winds in Tennessee, August 13 to 14, 2010
August 13 to 14, 2010 · NWS MEG · 4 events in 3 counties and zones
An upper ridge of high pressure remained over the Mid-South August 13th-14th. Daytime heating allowed a few diurnal showers and thunderstorms to develop over West Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge of high pressure remained over the Mid-South August 13th-14th. Daytime heating allowed a few diurnal showers and thunderstorms to develop over West Tennessee. A few thunderstorms produced heavy rain which caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 1:13 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 13, 1:13 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI AUG 13 2010
.DISCUSSION...
THE UPPER LEVEL RIDGE EXTENDING FROM TEXAS EASTWARD INTO THE
CAROLINA'S WILL CONTINUE TO BRING VERY HOT AND HUMID WEATHER TO
THE MIDSOUTH THROUGH THE WEEKEND...WITH THE LATEST MODEL RUNS IN
AGREEMENT ON SLOWLY BREAKING THE RIDGE DOWN THROUGHOUT NEXT WEEK.
DESPITE THE HOT TEMPERATURES ISOLATED CONVECTION HAS OCCURRED THE
LAST FEW DAYS AND SHOULD PERSIST MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS THIS WEEKEND. LEFT BETTER CHANCES ALONG THE
TENNESSEE RIVER AND OVER NORTHEAST MISSISSIPPI AS SLIGHTLY COOLER
700MB TEMPERATURES WILL REMAIN OVER THIS REGION THROUGH SUNDAY.
A WEAKENING FRONT NOW EXTENDING FROM KANSAS NORTHEASTWARD TO THE
WESTERN GREAT LAKES WILL SAG SOUTH INTO THE NORTHERN MIDSOUTH
COUNTIES SUNDAY NIGHT. HOWEVER... NO REAL RELIEF IS EXPECTED FROM
THE BOUNDARY OTHER THEN AN INCREASED POTENTIAL IN CONVECTION CLOUD
COVER THAT COULD BRING TEMPERATURES DOWN A FEW DEGREES ON MONDAY
AND TUESDAY. QUESTION WILL BE THEN ON THE BALANCE OF AFTERNOON
HIGHS AND THE POTENTIAL MOISTURE POOLING ALONG THE BOUNDARY. THE
COMBINATION MAY KEEP HEAT INDICIES NEAR OR ABOVE WARNING CRITERIA.
HAVE EXTENDED THE EXCESSIVE HEAT WARNING THROUGH SUNDAY...WITH THE
MENTION THAT SOME OF THE MIDSOUTH COUNTIES MAY FLIRT WITH 110
DEGREE HEAT INDICIES INTO EARLY NEXT WEEK. HOWEVER...AT THIS TIME
IT LOOKS LIKE A HEAT ADVISORY WILL MOST LIKELY BE NEEDED.
THE LONG RANGE MODELS ARE IN AGREEMENT FOR THE MOST PART ON NEXT
WEEKS PATTERN CHANGE. ALL ARE SHOWING COOLER CANADIAN AIR CARVING
OUT A TROUGH OVER THE GREAT LAKES AND NORTHEAST...WITH A BUILDING
RIDGE OVER THE WEST. THE GEM SHOWS THE FURTHEST SOUTHERN EXTENT OF
THE TROUGH...REACHING THE GULF COAST BY WEDNESDAY. THE GFS AND ECMWF
AREN'T AS BULLISH WITH BREAKING THE RIDGE DOWN TOTALLY...KEEPING
HEIGHTS ABOVE 590 OVER THE REGION.
THE OTHER FEATURE THAT MODELS WILL STRUGGLE WITH IS THE CURRENT
DISTURBED WEATHER ALONG THE GULF COAST. THE CURRENT ECMWF AND THE
GEM DO A COMPLETE 360 WITH THE WEAK SURFACE LOW TAKING IT BACK
OVER THE GULF WATERS ON MONDAY...SLIGHTLY DEEPENING IT AND THEN BRINGING
IT BACK NORTHWARD ACROSS THE LOWER MISSISSIPPI VALLEY AND THE
ARKLATEX AND BECOMING MORE BAROCLINIC. THIS SOLUTION WOULD BRING A
BETTER CHANCE OF RAIN TO THE MIDSOUTH...AND A MUCH NEEDED BREAK IN
THE HEAT. ON THE OTHER HAND THE GFS KEEPS IT OFF SHORE LONGER AND
DRIVES IT WEST ACROSS SOUTHERN TEXAS. THESE SOLUTIONS ARE ALL
DEPENDENT ON THE RIDGE STRENGTH AND THE DEVELOPING MIDWEST TROUGH
AXIS. THUS...HAVE REMAINED CONSERVATIVE WITH WEATHER BEYOND MID
WEEK...WITH TEMPERATURES REACHING THE LOW TO MID 90S..WITH THE
BEST CHANCES OF RAIN REMAINING AROUND 30 PERCENT DURING THE PM
HOURS.
JAB
&&
.AVIATION...
18Z TAF CYCLE
THE UPPER RIDGE WILL CONTINUE TO CONTROL THE WEATHER PATTERN
THROUGH SATURDAY. PLAN TO MAINTAIN A PERSISTANCE FORECAST WITH
PREVAILING VFR CEILINGS AND VISIBILITIES (OUTSIDE OF
THUNDERSTORMS)...LIGHT SOUTHERLY WINDS...AND ISOLATED THUNDERSTORM
DEVELOPMENT FROM THE LATE MORNING THROUGH EARLY EVENING HOURS.
HAVE MAINTAINED CB WORDING AT MKL...TUP...AND JBR...AND VCTS AT
MEM SINCE THUNDERSTORMS HAVE DEVELOPED ALONG AN URBAN HEAT ISLAND
BOUNDARY SET UP ALONG THE SOUTHERN EDGE OF THE MEMPHIS METRO FOR
THE PAST COUPLE OF DAYS. 18Z TAFS HAVE BEEN SENT.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 81 101 80 100 / 20 20 20 30
MKL 74 99 77 99 / 20 20 30 30
JBR 77 100 77 99 / 20 20 30 30
TUP 77 98 77 97 / 20 20 20 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR CLAY-
CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR DUNKLIN-
PEMISCOT.
MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Aug 13, 1:21 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT FRI AUG 13 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-142130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
221 PM CDT FRI AUG 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. AFTERNOON HEAT
INDICES OF 108 TO 117 DEGREES ARE EXPECTED.
AN ISOLATED STRONG STORM WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM CDT SUNDAY.
HEAT INDICES MAY REACH OR EXCEED HEAT ADVISORY OR EXCESSIVE HEAT
WARNING CRITERIA ON MONDAY...BUT FORECAST CONFIDENCE REMAINS
LIMITED DUE TO THE PRESENCE OF A WEAK FRONT AND THUNDERSTORM
COVERAGE.
A FEW THUNDERSTORMS MAY BECOME STRONG OR APPROACH SEVERE LIMITS
SUNDAY...AND DURING THE AFTERNOON PERIODS MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JAB
In the hours before
Special weather statement, Aug 13, 1:52 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
252 PM CDT FRI AUG 13 2010
MSZ001-TNZ088-132030-
DE SOTO MS-SHELBY TN-
252 PM CDT FRI AUG 13 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...
NORTH CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER WHITEHAVEN AT 253 PM CDT. THE STORM WAS NEARLY STATIONARY.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR HORN
LAKE AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY.
Flash Flood, Shelby
- When
- August 13, 2:25 PM CST to 3:30 PM CST
- Where
- Shelby County, 1.1 mi ENE of Whitehaven to 1.41 mi E of Whitehaven
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.023, -90.011
Heavy rain produced flash flooding in Whitehaven. MillBranch Road was flooded just north of Shelby Drive.
Thunderstorm Wind, Gibson
- When
- August 14, 4:00 PM CST to 4:45 PM CST
- Where
- Gibson County, 1.46 mi WSW of Central to 1.01 mi SSW of Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.994, -89.145
Straight line winds knocked numerous large trees down across Gibson County. Several homes sustained roof damage along South College Street in Trenton as well.
Thunderstorm Wind, Crockett
- When
- August 14, 4:15 PM CST to 4:20 PM CST
- Where
- Crockett County, 1.26 mi NW of Alamo to Alamo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.794, -89.135
Straight line winds knocked down a few trees across portions of Crockett County.
Flash Flood, Crockett
- When
- August 14, 4:30 PM CST to 6:00 PM CST
- Where
- Crockett County, Alamo to 0.32 mi NE of Alamo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.780, -89.120
Heavy rain produced flash flooding near Alamo that eventually led to a bridge being partially washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in South Carolina, August 13, 20101 death · $27,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Wisconsin, August 13 to 19, 2010$3.9 million · 1 in hail · 44 events
- Heat in Arkansas, August 13, 20101 death · 1 event
- Heat in Tennessee, August 13, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 13 to 14, 2010$1.4 million · 57 kt wind · 14 events
- Flooding in Iowa, August 13 to 24, 2010$1.5 million · 5 events
- Flooding and Damaging Winds in Minnesota, August 13 to 14, 2010$1.1 million · 70 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 13, 2010$424,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strikes in Georgia, August 13, 2010$849,000 · 56 kt wind · 9 events
- Tornado and Hail in Minnesota, August 13, 20101 injured · $370,000 · EF0 · 15 events
- Tornadoes and Flooding in Minnesota, August 13 to 14, 2010$136,000 · EF1 · 15 events
- Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010$240,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256965, 256966, 257437, 257439.